Texas, 2011

Hail and Damaging Wind in Texas, September 14, 2011

September 14, 2011 · NWS AMA · 4 events in 1 county or zone

Severe thunderstorms moved across the southwest Texas Panhandle during the evening hours producing large hail and thunderstorm wind damage. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the southwest Texas Panhandle during the evening hours producing large hail and thunderstorm wind damage. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 14, 6:03 PM CST, 52 minutes earlier.

Area forecast discussion, Sep 14, 6:03 PM CST, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT WED SEP 14 2011

.UPDATE...
FORECAST IS IN GOOD SHAPE. INCREASED RAIN CHANCES ACROSS THE WEST
PANHANDLES SLIGHTLY TONIGHT.

&&

.DISCUSSION...
SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN CAN BE EXPECTED ACROSS THE
PANHANDLES TONIGHT...ESPECIALLY SOUTHWEST OF A DALHART TO CLARENDON
LINE INCLUDING AMARILLO.

LATEST RADAR INDICATED A COMPLEX OF STORMS NEAR THE NEW MEXICO STATE
LINE WITH HEAVY RAIN. ONE STORM JUST SOUTH OF GLENRIO HAS BEEN
DEPICTING A CONSIDERABLE AMOUNT OF LOW AND MID LEVEL ROTATION.
BELIEVE THESE STORMS WILL CONTINUE TO MOVE EAST AND BE MAINTAINED FOR
AT LEAST THE NEXT FEW HOURS DUE TO INCREASING LOW LEVEL JET...THOUGH
STORMS MAY WEAKEN AS THEY GET TO THE EAST PANHANDLES DUE TO LESS
INSTABILITY.

HEAVY RAIN IS THE MAIN HAZARD WITH THIS FIRST COMPLEX OF STORMS AS
INCREASING LOW LEVEL JET AND PRECIPITABLE WATER VALUES 1.1 TO 1.2
INCHES...ABOUT 140 PERCENT OF AVERAGE...WILL ALLOW FOR ENHANCED
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. A FEW LOCATIONS MAY GET 1
TO 3 INCHES OF RAIN...POSSIBLY INCLUDING AMARILLO...ESPECIALLY NEAR
AND WEST OF A DALHART TO HEREFORD LINE OVER THE NEXT 1 TO 4 HOURS.

CANNOT RULE OUT A STRAY STRONG TO SEVERE THUNDERSTORM WITH MUCAPE
500-1000 J/KG AND 0-6 KM SHEAR VALUES 40-55 KT OVER THE SOUTHWEST
TEXAS PANHANDLE...SOUTHWEST OF A DALHART TO CLARENDON LINE OVER THE
NEXT FEW HOURS. DAMAGING WIND UP TO 60 MPH IS THE MAIN HAZARD...THOUGH
CANNOT COMPLETELY RULE OUT QUARTER SIZE HAIL OR EVEN A BRIEF TORNADO
WITH LOW LCL HEIGHTS AND 0-3 KM SRH VALUES 150-300 M2/S2. THE STRONG
TO SEVERE STORM THREAT SHOULD DIMINISH WITH THE LOSS OF DAYTIME
HEATING OVER THE NEXT FEW HOURS DUE TO DECREASING INSTABILITY.

ADDITIONAL SHOWERS AND STORMS WILL LIKELY AFFECT THE AREA LATER
TONIGHT DUE TO INCREASED MOISTURE AND LIFT. THUS...KEPT HIGH RAIN
CHANCES...FROM 60 PERCENT ACROSS THE EASTERN BORDER FROM BEAVER TO
WELLINGTON...TO 100 PERCENT OVER THE FAR SOUTHWEST TEXAS PANHANDLE.

PRODUCTS HAVE BEEN UPDATED.

MBS

&&

.PREV DISCUSSION... /ISSUED 639 PM CDT WED SEP 14 2011/

AVIATION...
FOR THE 00Z TAFS...A RATHER ACTIVE TAF PERIOD IS EXPECTED. VFR
CONDITIONS NOW WILL DETERIORATE TO MVFR AND EVEN IFR CONDITIONS FOR
MUCH OF THE REST OF THE TAF PERIOD. BEST CHANCE FOR A DIRECT IMPACT
OF TSRA WILL BE FROM NOW UNTIL 06Z. AFTER THAT...MOST OF THE
PRECIPITATION SHOULD BE SHRA WITH LOW CEILINGS. IN ADDITION...BR
COULD DEVELOP. WINDS WILL GENERALLY BE EASTERLY OR SOUTHEASTERLY AND
AROUND 15G25KT. HOWEVER...THERE COULD BE VARIABLE AND GUSTY WINDS
UNDER ANY TSRA.

JOHNSON

PREV DISCUSSION... /ISSUED 348 PM CDT WED SEP 14 2011/

DISCUSSION...
FORECAST FOCUS THIS AFTERNOON AGAIN CENTERS ON PRECIP CHANCES
THROUGH MUCH OF THE FORECAST PERIOD.

UPPER-LEVEL LOW REMAINS ACROSS NORTHWESTERN ARIZONA PER LATEST WATER
VAPOR SATELLITE IMAGERY. THIS SYSTEM IS EXPECTED TO SLOWLY LIFT
NORTHEAST OVERNIGHT WHERE IT WILL START TO DE-AMPLIFY AND SHEAR OUT.
UPSLOPE LOW-LEVEL FLOW WILL CONTINUE TO KEEP AMPLE MOISTURE IN
PLACE WHILE ISENTROPIC UPGLIDE AND MID LEVEL FRONTOGENETICAL FORCING
WILL PROVIDE FORCING FOR ASCENT ACROSS THE SOUTHERN PLAINS. CURRENT
DOPPLER RADAR IMAGERY SHOWS SCATTERED LIGHT RAIN SHOWERS MOVING
ACROSS PORTIONS OF THE AREA ALTHOUGH EXPECT STORM COVERAGE TO
INCREASE LATER TONIGHT AS A MID-LEVEL SHORTWAVE TROUGH LIFTS ACROSS
THE PANHANDLES. IN ADDITION...THE LEFT EXIT REGION OF THE
SUBTROPICAL JET RIDING ALONG THE BASE OF THIS UPPER LOW WILL ALSO
MOVE ACROSS THE PANHANDLES...FURTHER ENHANCING LIFT. THUS IT LOOKS
LIKE THE PANHANDLES WILL BE IN FOR THE FIRST DECENT SHOT OF PRECIP
IN A LONG TIME. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
ALTHOUGH THE SOUTHWEST SECTIONS OF THE AMA CWA STAND THE BEST CHANCE
OF SEEING ANY SEVERE WEATHER AS THINNER CLOUD COVER HAS ALLOWED
TEMPS TO RISE WELL INTO THE 70S WITH SBCAPES AROUND 1000-1500 J/KG.
HEAVY RAINFALL THOUGH WILL BE THE MAIN CONCERN WITH THESE STORMS
DUE TO WELL ABOVE NORMAL PWAT VALUES. SHOWERS WILL CONTINUE INTO
THURSDAY ALTHOUGH NOT EXPECTING MUCH IN THE WAY OF THUNDERSTORMS
AS EXTENSIVE CLOUD COVER AND A MUCH COLDER AIR MASS WILL LIMIT HIGH
TEMPS TO THE MID 50S TO THE LOWER 60S. THESE READINGS MAY ALSO RESULT
IN RECORD LOW MAXIMUM TEMPS AT AMA/DHT/BGD.

MID-LEVEL ISENTROPIC UPGLIDE CONTINUES INTO FRIDAY PROVIDING ENOUGH
MOISTURE AND LIFT TO KEEP IN A MENTION OF THUNDERSTORMS THROUGHOUT
THE DAY. FRIDAY MAY BE TRICKY THOUGH WRT SEVERE POTENTIAL DESPITE
BREEZY SOUTHERLY WINDS MAINTAINING A DECENT FETCH OF LOW-LEVEL
MOISTURE ACROSS THE AREA. WITH THE UPPER WAVE NORTHEAST OF THE
AREA...SHORTWAVE RIDGING WILL DEVELOP ALONG THE ROCKIES WHILE ANOTHER
UPPER TROUGH MOVES INTO THE PACIFIC NORTHWEST. A SURFACE LEE SIDE
TROUGH WILL DEVELOP ACROSS THE HIGH PLAINS...WHICH CAN ACT AS A
LIFTING MECHANISM FOR STORM DEVELOPMENT. HOWEVER MOSTLY CLOUDY SKIES
WILL LIMIT HOW WARM TEMPS WILL CLIMB AND THUS ONLY EXPECTING HIGHS TO
RANGE FROM THE MID 70S TO THE LOWER 80S. IF SKIES CLEAR QUICKER THAN
EXPECTED TEMPS WILL BE WARMER AND WITH THE AREA REMAINING UNDER AN
UNSTABLE AIR MASS...STORMS CAN APPROACH SEVERE LEVELS. HELD OFF ON
MENTIONING ANY SEVERE WORDING IN THE HWO FOR NOW AS SPC DOESN/T EVEN
HAVE THE AREA OUTLOOKED IN THEIR DAY 3 CONVECTIVE OUTLOOK.

THE UPPER FLOW BECOMES QUASI-ZONAL OVER THE WEEKEND AS THE UPPER
TROUGH MOVES ACROSS SOUTHERN CANADA. A SURFACE LEE SIDE TROUGH WILL
DEVELOP ACROSS THE HIGH PLAINS WHILE SEVERAL MINOR DISTURBANCES MOVE
ACROSS THE SOUTHERN PLAINS. MODEL GUIDANCE CONTINUES TO SUGGEST
MODEST AMOUNTS OF MOISTURE AND INSTABILITY WILL BE IN PLACE SO HAVE
KEPT IN MENTION OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE
CENTRAL AND EASTERN ZONES ALTHOUGH THERE IS SOME UNCERTAINTY IN STORM
DEVELOPMENT. SOUTHERLY WINDS SATURDAY WILL ENSURE A NICE
WARMUP WITH TEMPS IN THE 80S EXPECTED ACROSS THE BOARD. A WEAK
FRONTAL BOUNDARY WILL BACKDOOR INTO THE AREA SUNDAY BUT WILL NOT
HAVE MUCH OF AN IMPACT ON TEMPS AS HIGHS WILL CLIMB AGAIN INTO THE
80S.

THE FLOW ALOFT WILL TRANSITION TO THE NORTHWEST IN RESPONSE TO AN
UPPER LOW DIGGING ACROSS THE NORTHERN PLAINS. MEDIUM RANGE MODELS
DEPICT QPF NEXT WEEK BUT HAVE SOME DIFFERENCES IN WHETHER OR NOT A
COLD FRONT WILL MOVE INTO THE AREA TUESDAY NIGHT. HAVE HELD OFF ON
INSERTING PRECIP MENTION BEYOND SUNDAY AS WOULD LIKE TO SEE MODELS
COME INTO BETTER ALIGNMENT WITH THEIR HANDLING OF THIS SYSTEM. TEMPS
LOOK TO REMAIN PLEASANT WITH HIGHS IN THE 80S AND LOWS RANGING FROM
THE LOWER 50S ON THE CAPROCK TO THE LOWER 60S IN THE EASTERN TEXAS
PANHANDLE.

CLK

FIRE WEATHER...
HIGH ATMOSPHERIC MOISTURE AND CHANCES FOR SHOWERS AND THUNDERSTORMS
WILL PRECLUDE ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS THROUGH
THE WEEKEND. HOWEVER ERRATIC WINDS AND CLOUD-TO-GROUND LIGHTNING
STRIKES CAN POSE A WILD FIRE THREAT. MINIMUM RELATIVE HUMIDITY
VALUES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT EARLY NEXT WEEK
WHILE 20 FOOT WINDS STAY BELOW 20 MPH. THUS PRECLUDING ANY ELEVATED
OR CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS PERIOD AS WELL.

CLK

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                50  58  51  76  58 /  90  70  50  20  30
BEAVER OK                  52  56  50  80  61 /  70  80  30  20  30
BOISE CITY OK              50  58  52  79  55 /  90  70  30  20  20
BORGER TX                  53  61  53  79  63 /  80  80  40  20  20
BOYS RANCH TX              53  64  54  80  59 / 100  70  50  20  20
CANYON TX                  52  60  53  75  57 /  90  70  50  20  30
CLARENDON TX               52  59  50  77  61 /  70  70  50  20  30
DALHART TX                 52  62  51  79  54 / 100  70  40  20  20
GUYMON OK                  49  58  50  80  58 /  80  80  30  20  20
HEREFORD TX                52  60  53  76  56 / 100  60  50  20  30
LIPSCOMB TX                51  56  50  79  62 /  70  80  30  20  30
PAMPA TX                   51  55  51  75  60 /  80  70  40  20  30
SHAMROCK TX                53  60  50  77  62 /  60  70  40  20  30
WELLINGTON TX              56  63  51  80  62 /  60  60  50  20  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/17
Hazardous weather outlook, Sep 14, 6:07 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
707 PM CDT WED SEP 14 2011

OKZ001>003-TXZ001>020-151100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
707 PM CDT WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS UP TO
60 MPH...HAIL UP TO THE SIZE OF QUARTERS...AND HEAVY RAINFALL ARE
POSSIBLE ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE...SOUTHWEST
OF A DALHART TO CLARENDON LINE...THROUGH MIDNIGHT CDT.

HEAVY RAIN IS POSSIBLE TONIGHT ACROSS ALL OF THE PANHANDLES...
ESPECIALLY OVER THE WESTERN PANHANDLES...WHICH COULD LEAD TO SOME
LOCALIZED FLOODING PROBLEMS.

THUNDERSTORMS CAN BE EXPECTED ACROSS ALL OF THE TEXAS AND OKLAHOMA
PANHANDLES TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LOCALLY HEAVY RAIN WILL REMAIN POSSIBLE ON THURSDAY ACROSS ALL OF
THE PANHANDLES.

THUNDERSTORM CHANCES EXIST OVER MUCH OF THE PANHANDLES FRIDAY THROUGH
SUNDAY. A FEW STRONG STORMS CAPABLE OF PRODUCING HAIL AND GUSTY
WINDS TO AROUND 50 MPH WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS ACROSS THE
SOUTHWEST TEXAS PANHANDLE THROUGH MIDNIGHT CDT TONIGHT.

MBS

In the hours before

Special weather statement, Sep 14, 5:41 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CDT WED SEP 14 2011

TXZ011-016-150030-
DEAF SMITH TX-OLDHAM TX-
641 PM CDT WED SEP 14 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR SOUTHWESTERN OLDHAM
AND WESTERN DEAF SMITH COUNTIES.

AT 639 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 10 MILES SOUTH OF GLENRIO...OR ABOUT
37 MILES SOUTHWEST OF VEGA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.
STRONG WINDS WILL BE POSSIBLE AHEAD OF THE MAIN STORM.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Local storm report, Sep 14, 6:55 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
755 PM CDT WED SEP 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             12 NW HEREFORD          34.95N 102.55W
09/14/2011  E1.75 INCH       DEAF SMITH         TX   PUBLIC

&&

EVENT NUMBER AMA1100397

SMB

The radar

The Amarillo radar (KAMA), 83 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Deaf Smith

When
September 14, 6:55 PM CST to 6:57 PM CST
Where
Deaf Smith County, 8.33 mi SE of Simms
Measured
1.75 in hail
Reported by
Public
Coordinates
34.950, -102.550

Thunderstorm Wind, Deaf Smith

When
September 14, 7:20 PM CST to 7:21 PM CST
Where
Deaf Smith County, 7.52 mi SW of Milo Center
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
34.900, -102.490

The public reported that a center irrigation pivot had been overturned by the thunderstorm wind gust. There were no reports of injuries or fatalities.

Hail, Deaf Smith

When
September 14, 8:03 PM CST to 8:05 PM CST
Where
Deaf Smith County, 2.07 mi N of Hereford Muni Arpt
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.880, -102.320

Hail, Deaf Smith

When
September 14, 8:12 PM CST to 8:14 PM CST
Where
Deaf Smith County, 0.69 mi S of Dawn
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.910, -102.200

The Dawn Texas Fire Department reported that the hail was covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 347467, 347470, 347468, 347469.